Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 152, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2001, 8:34 PM CDT for Jackson County, Nobles County, Minnesota; Osceola County, Iowa. It was in force for 41 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 12, 2001, 8:34 PM CDT (01:34 UTC)
- Expired
- Jun 12, 2001, 9:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Osceola County, IA, Jackson County, MN, Nobles County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 8:45 PM CDT | Hail 2.75 | Ocheyedan, IA | |
| Jun 12, 8:46 PM CDT | Hail 1 | Ocheyedan, IA | |
| Jun 12, 8:47 PM CDT | Hail 1.75 | Harris, IA | |
| Jun 12, 9:09 PM CDT | Hail 0.75 | Lake Park, IA | |
| Jun 12, 9:20 PM CDT | Hail 1.75 | Spafford, MN | Large hail damaged or destroyed 50 thousand to 60 thousand acres of crops, mostly corn and soybean, in southern Jackson County. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1421 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
761 WUUS53 KFSD 130135 SVRFSD IAC143-MNC063-105-130215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 834 PM CDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN OSCEOLA COUNTY IN NORTHWEST IOWA JACKSON COUNTY IN SOUTHWEST MINNESOTA SOUTHEASTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA * UNTIL 915 PM CDT * AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES SOUTHWEST OF ROUND LAKE TO OCHEYEDAN...OR FROM 8 MILES SOUTH OF WORTHINGTON TO 16 MILES SOUTH OF WORTHINGTON...MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... OCHEYEDAN AROUND 840 PM CDT ROUND LAKE AROUND 845 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4355 9562 4336 9557 4358 9518 4378 9519
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:55 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jun 12, 3:55 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 PM CDT TUE JUN 12 2001 FAIRLY STRONG MID LVL SHORTWV MOVG THRU CWA ATTM...INTERACTING WITH POTENT WMFNT WHICH HAS MOVED NWD TOWARD SIOUX CITY. THIS WMFNT WL CONT TO LIFT NWD AS THE NIGHT PROGESSES...MAINLY OVR THE ERN HALF OF THE CWA...AND SOME OVERNIGHT LOWS OVER THE EAST MAY NOT BE MUCH COLDER THAN THEIR CRNT READINGS RIGHT NOW. AS FAR AS CONVECTION CHANCES...AM WONDERING WHAT MAY OR MAY NOT DVLP BEHIND THE CRNT LINE OF CONVECTION MOVG THRU THE I 90 CORRIDOR. SO FAR...NO ECHOES TO REPORT ON THE KOAX AND KLNX 88D'S...AND IN FACT CONDITIONS HAVE CLOUDED UP AGAIN IN NE NEB. CRNT THOUGHTS NOW...ARE THAT EVENING CONVECTION MAY HAVE TROUBLE BREAKING ALONG THE WMFNT DUE TO A LACK OF MID LVL SUPPORT TO KICK IT OFF...HOWEVER OF COURSE...THIS IS VERY TRICKY. CAP STRENGHTENS OVR MUCH OF THE CWA VERY LATE TNGT...AS 700MB LVL DRAMATICALLY WM'S AHD OF CDFNT TO THE WEST. THEREFORE...NOT REAL CONFIDENT THAT THE WRN HIGH PLAINS CONVECTION WL MOVE MUCH FURTHER EAST THAN THE JAMES VALLEY OR THE FAR NRN TIER OF CWA...AS IT LIFTS E TO NEWD WITH THE MID LVL FLOW AND OVER THE CAP. SO THEREFORE WORDED THE ZONES ACCORDINGLY. CDFNT MOVES INTO CWA ON WEDNESDAY...AND USED THE AVN/ETA SOLN FOR TIMING. STRONG CAP EXISTS AHD OF THE BNDRY...SO PCPN LOOKS TO BE RIGHT ALONG AND BEHIND THE FNT. COULD ACTUALLY GET QUITE WM IN THE ERN HALF...WITH STOUT SRLY WINDS AND PARTLY SUNNY SKIES. THIS IS THE AREA TO BE MOST CONCERNED ABOUT FOR SVR CHCS...FM ARND YANKTON TO JACKSON MN. JAMES VALLEY MAY NOT GET MUCH OUT OF THE FRONTAL BNDRY AS THEY ARE TOO FAR BEHIND THE CONVERGENT ZONE. AS THE CAPPING BREAKS ALONG THE BNDRY...CONVECTION SHOULD FIRE LATE IN THE DAY AND THRU THE NIGHT IN THE EAST. THURSDAY LOOKS MUCH COOLER AND SHOWERY OVER MANY LOCATIONS...WRAP ARND BEHIND THE SYSTEM. STILL A SMALL SHORTWV PROGGED ON SUNDAY... BUT AGREE WITH THE PMDEPD THAT THE MRF HGTS LOOK ONCE AGAIN OVERDONE...SO TRENDED THE TEMPS CLOSER TO NORMAL. .FSD...NONE FUHS
In the hours before
Special weather statement, Jun 12, 3:31 PM CDT, 5 hours 3 minutes before
IAZ032-122100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 331 PM CDT TUE JUN 12 2001 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR IDA COUNTY IN NORTHWEST IOWA... THE SEgVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR IDA COUNTY IN NORTHWEST IOWA HAS BEEN CANCELLED.
Local storm report, Jun 12, 5:14 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM OCHEYEDAN IA .75 INCH HAIL
06/12/01 OSCEOLA REPORTED BY PUBLIC.
0433 PM RUSHMORE MN 1 INCH HAIL
06/12/01 NOBLES REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0505 PM 1 N LUVERNE MN 1 INCH HAIL
06/12/01 ROCK REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:04 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Rock | 26 min |
| Jun 12, 7:39 PM CDT | Tornado Warning | FSD | Rock | 36 min |
| Jun 12, 8:14 PM CDT | Tornado Warning | FSD | Rock | 46 min |
| Jun 12, 8:50 PM CDT | Tornado Warning | FSD | Nobles | 40 min |
| Jun 12, 8:59 PM CDT | Tornado Warning | FSD | Rock | 16 min |
| Jun 12, 9:06 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 24 min |
| Jun 12, 9:14 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 31 min |
| Jun 12, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 47 min |
| Jun 12, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 31 min |
| Jun 12, 9:55 PM CDT | Flash Flood Warning | FSD | Jackson, Nobles, Rock | 3 hr |
| Jun 12, 10:17 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 43 min |
| Jun 12, 10:46 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 29 min |
| Jun 12, 10:58 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 32 min |
| Jun 12, 11:14 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 31 min |
| Jun 13, 12:10 AM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 35 min |
| Jun 13, 12:44 AM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 31 min |
| Jun 13, 12:59 AM CDT | Flash Flood Warning | FSD | Cottonwood, Jackson, Murray, Nobles, Pipestone, Rock | 2 hr |
| Jun 13, 1:23 AM CDT | Severe Thunderstorm Warning | FSD | Murray | 37 min |
| Jun 13, 7:43 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 32 min |
| Jun 13, 8:16 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 14 min |
| Jun 13, 6:41 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 34 min |
| Jun 12, 7:19 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 41 min |
| Jun 12, 7:34 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 11 min |
| Jun 12, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 43 min |
| Jun 12, 7:58 PM CDT | Tornado Warning | FSD | Lyon | 32 min |
| Jun 12, 8:08 PM CDT | Tornado Warning | FSD | O'Brien, Osceola | 37 min |
| Jun 12, 8:22 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 23 min |
| Jun 12, 8:27 PM CDT | Tornado Warning | FSD | Lyon | 48 min |
| Jun 12, 8:30 PM CDT | Tornado Warning | FSD | Osceola | 30 min |
| Jun 12, 8:39 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 51 min |
| Jun 12, 9:01 PM CDT | Tornado Warning | FSD | Dickinson | 29 min |
| Jun 12, 9:11 PM CDT | Tornado Warning | FSD | Lyon, Osceola | 34 min |
| Jun 12, 9:25 PM CDT | Flash Flood Warning | FSD | Osceola | 95 min |
| Jun 12, 9:30 PM CDT | Tornado Warning | FSD | Dickinson | 30 min |
| Jun 12, 9:43 PM CDT | Tornado Warning | FSD | Osceola | 47 min |
| Jun 12, 9:52 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 23 min |
| Jun 12, 10:29 PM CDT | Tornado Warning | FSD | Osceola | 31 min |
| Jun 12, 10:40 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 50 min |
| Jun 12, 10:44 PM CDT | Tornado Warning | FSD | Dickinson | 31 min |
| Jun 12, 11:15 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 30 min |
| Jun 12, 11:30 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 45 min |
| Jun 13, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 28 min |
| Jun 13, 6:36 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 24 min |
| Jun 13, 6:45 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 30 min |
| Jun 13, 6:59 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.